Overdose Prevention

Louisville Metro Department of Public Health and Wellness is committed to partnering with people who use drugs to provide them and the people who love them with everything they need to prevent fatal overdoses.  We are deeply committed to the radical acceptance of every person as a valuable member of our community and deserving of the education, resources, supportive services, and compassion they need to live a healthy life. 

The overdose reversal drug naloxone - and education on how to use it - is available for free at all of our harm reduction outreach services sites.

 

Counterfeit prescription drugs tainted with fentanyl are flooding Louisville's drug supply

 

Fentanyl is a synthetic opioid that is 50 times more potent than heroin. Fentanyl is a more potent opioid, meaning if an individual consumes the same amount of heroin, fentanyl will have a drastic impact on the body based on an individual’s tolerance.

Fentanyl is cheap to manufacture, and a small amount goes a long way.

Many individuals consume fentanyl without their knowledge (because they do not realize that it is in a product they’re using), while others are intentionally using fentanyl because of its potency. It is partly responsible for the current overdose crisis in the U.S., combined with a lack of resources and the criminalization of people who use drugs.

Starting in 2012, there has been a spike in overdose deaths related to synthetic opioids. Overdose deaths involving fentanyl have quadrupled in recent years. Because of the war on drugs and the criminalization of people who use drugs, people often are unaware of the exact composition of the substances they’re using. This means that if someone consumes too many drugs, their body can tolerate it, and instead, it may be much stronger than they expect. 

This makes evidence-based harm reduction strategies such as fentanyl test strips, safety planning, and access to safe supply are more vital than ever.

 

 

Fast facts about fentanyl

  • Fentanyl is a strong synthetic opioid that has been used in clinical settings for decades and is often described as 80-100 times stronger than morphine, or about 50 times stronger than heroin.
  • Fentanyl is partly responsible for the current overdose crisis in the U.S., combined with a lack of resources and the criminalization of people who use drugs.
  • Fentanyl moving through the street market comes in the form of a white, gray or tan powder and can be injected, smoked, or snorted. It has also been found in other drugs, like heroin, meth, cocaine, and pressed pills.
  • Fentanyl and fentanyl analogues (some stronger, some weaker) are not “naloxone resistant.” They are opioids and will respond to naloxone in the event of an overdose.
  • You cannot overdose simply by touching powdered fentanyl. This is a common myth, but fentanyl must be introduced into the bloodstream or a mucus membrane in order for someone to feel the effects. Transdermal fentanyl patches exist and are used primarily in medical settings, but are uniquely formulated to be absorbed by the skin.

 

Fentanyl myths: Set the record straight

Fentanyl and fentanyl analogues (some stronger than fentanyl, some weaker) are not “naloxone resistant.” They are opioids and will respond to naloxone if someone is overdosing. When it appears that someone overdosing is not responding to naloxone it may be because:

  1. The naloxone needs more time to take effect (wait 2-3 mins before administering more naloxone)
  2. They need more than one dose of naloxone (wait 2-3 minutes between doses)
  3. The naloxone was administered after the person had been without oxygen for too long

You cannot overdose simply by touching fentanyl. It must be introduced into the bloodstream or a mucus membrane in order for someone to feel the effects. While there are fentanyl patches that can be placed on the skin for pain management, this is not the formulation being cut into other substances.

 

Reducing risk

You cannot overdose simply by touching fentanyl. It must be introduced into the bloodstream or a mucus membrane in order for someone to feel the effects. While there are fentanyl patches that can be placed on the skin for pain management, this is not the formulation being cut into other substances. You can use any drug safely, including fentanyl and its analogues, as long as you have the right resources.

  • Use slow and use less. A little goes a long way with fentanyl (compared to heroin) and overdoses can occur quickly, sometimes before a person has finished injecting the dose.
  • Try snorting or smoking instead of injecting. Injecting carries the highest risk for overdose, so shifting to snorting or smoking may help reduce risk. A person can still overdose by smoking or snorting, especially with fentanyl, so start slow.
  • Space out doses. Take time between doses because fentanyl acts fast and is different for everyone, depending on dose and tolerance.
  • Practice extra caution when using alone. We’re safer together, but it’s not always possible to be with a friend you trust. Try to have someone you know check on you if you have to use alone so they can intervene in the event of an overdose.
  • In a group? Stagger your use. Make sure someone is always alert and that at least one person has naloxone on them.
  • Test it. Knowing what’s in drugs can help with the decision of how much and how best to use them.
  • Always carry naloxone. Be familiar with the signs of an overdose and be prepared to respond with naloxone.
  • Listen to your body. Overall health impacts overdose risk. Hydrate, eat, and rest as much as possible.

 

Knowing is best, always test

Resources

 

Where can you get trained?

Resources

 

For additional information, please contact:

 

Enter your address and MyLouisville will find nearby city services in the following categories:

  • Garbage Icon Solid Waste Services
  • Police Badge Icon Emergency Services
  • Political Info Icon Political Info
  • House Icon General Location Info

Find your garbage, recycling, yard waste and large-item set-out dates. Sign up for large-item set out and street sweeping reminders by email and text!

The new Metro311 Reporting System and our new 311 mobile app is live!

Report Something to Us!



Call MetroCall at 311 or (502) 574-5000

No service has been selected.

No form has been selected.